Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 29, 2020, 4:33 AM CDT for 4 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2020, 4:33 AM CDT (09:33 UTC)
- Expired
- Jun 29, 2020, 5:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
Counties Dakota County, MN, Goodhue County, MN, Rice County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 61 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WWUS83 KMPX 290933
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Mon Jun 29 2020
MNZ063-070-077-078-WIZ023-024-291030-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
433 AM CDT Mon Jun 29 2020
...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
DAKOTA...GOODHUE... RICE...WASHINGTON...PIERCE AND ST. CROIX
COUNTIES...
At 432 AM CDT, thunderstorms with heavy rain were near east central
and west central Wisconsin, moving northeast at 5 mph.
Locations impacted include...
St. Paul, Faribault, Northfield, Red Wing, River Falls, Bloomington,
Eagan, Woodbury, Burnsville, Lakeville, Apple Valley and Maplewood.
This includes the following highways...
Interstate 35 between mile markers 50 and 74, and between mile
markers 79 and 80.
Interstate 94 in Wisconsin between mile markers 1 and 30.
U.S. Highway 61 between mile markers 82 and 104.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4453 9353 4454 9328 4473 9333 4481 9327
4492 9313 4489 9299 4512 9298 4514 9303
4519 9299 4521 9216 4454 9213 4454 9231
4450 9230 4446 9224 4445 9243 4437 9243
4436 9255 4420 9255 4420 9352
TIME...MOT...LOC 0932Z 236DEG 6KT 4454 9295
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 11:54 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 28, 11:54 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1154 PM CDT Sun Jun 28 2020 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Monday night) Issued at 401 PM CDT Sun Jun 28 2020 MCV moving into the Mankato area will be the focus for thunderstorms this afternoon that will track up into the Twin Cities and eventually the Twin Ports region. We're starting to get hints of deep moist convection initiating, though to this point, this feature has been fairly stable. However, with over 5000 j/kg of MUCAPE up into western IA, persistent southerly flow will continue to push more unstable air northward, so agree with the HRRR and HopWRFs that we will eventually a cluster of storms develop that moves north through the Twin Cities later this afternoon. Again, with the better instability and shear off to the southwest, these storms look to remain sub-severe. After this MCV moves through, attention turns to threat for where storms develop along the warm front. This next round of storms will tap into the extreme instability down across IA, but there continues to be little continuity in the models with where this batch of rain ends up. For example, the HRRR between 12z and 18z look fairly similar, the only difference is the 12z HRRR had the evening/overnight storms from south central MN up into the Twin Cities, while the 18z shifted it all north, with the heavy rain from the Twin Cities/east central MN into northwest WI. At this point, still favor a more southern solution like what the 12z HREF and 15z HopWRF mean have, with the warm front ending up from about Marshall to the MN/WI/IA border, with the greatest heavy rain and severe risk through the night centered closer to that region. Both the 12z and 18z HRRR show the potential for training of storms along where the warm front sets up, with some areas receiving 3+ inches of QPF. Fortunately, antecedent soil conditions are dry, so really think to have much of a flash flood threat, we're going to need to see heavy rain in the urban core of the Twin Cities metro. Everywhere else, soils are dry enough to handle some good rains. For the severe threat, that again looks better closer to the MN/IA border, where instability will be greater and shear is increased by the jet streak currently apparent on satellite imagery over KS moving up over IA this evening. For the severe threat to materialize, we probably need the souther solution to work out (12z HRRR). If we see a more northern solution as we are seeing with the 18z HRRR and the 18z HopWRF members just rolling in, we'll likely have a lower severe threat as these areas will be displaced from the stronger instability and shear. This activity tonight will likely generate an MCV, that will then serve as the focus for thunderstorm development Monday afternoon. There was certainly a trend from the GFS/NAM for the MPX area to be hot and capped on Monday, but like the idea of the 18z HRRR. Because of where it develops convection tonight, the HRRR generates an MCV near the Twin Cities, that by Monday afternoon is up by Duluth, with storms initiating there then tracking southeast into western WI. This should be how things play out, it's just a matter of where that MCV ends up and given uncertainty with where that will be, have kept PoPs mainly in the 30s north of I-94. As you get southwest of I-94, you will be encountering stronger and stronger capping, so have a dry day for Monday by the time you get to south central, southwest, and west central MN. With the lower cloud cover and drier conditions expected, this will translate to hot conditions southwest of I-94, with afternoon heat indices forecast to be in the mid 90s to lower 100s. Haven't issued any heat headlines yet until we get a better handle on how clouds and convection will trend Monday afternoon, but a heat advisory is looking pretty likely for at least the Twin Cities metro on Monday. .LONG TERM...(Tuesday through Sunday) Issued at 401 PM CDT Sun Jun 28 2020 For the long term, Tuesday is looking hot and dry, with the best forcing for precip out in the Dakotas. Wednesday/Wednesday night still looks to feature the passage of a weak cold front, but both the GFS/ECMWF trended drier with it. This makes sense as the main upper wave forcing this front will be going from the Dakotas into northern Saskatchewan. So forcing and shear will be weak across the MPX area with the front, with the severe threat really driven by the presence of strong instability along the front. Behind the front we see building heights and a drying trend for Thursday through Saturday. Stuck with NBM PoPs for Thursday, though those look overdone. Really it doesn't look like we have much of precip threat until Sunday, when a weak cold front looks to drop down from the north. For temperatures, it still looks hot, with the potential for us to pile on quite a few 90+ degree highs through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1155 PM CDT Sun Jun 28 2020 Another round of showers and thunderstorms is expected overnight, with MVFR conditions at most sites into Monday morning. Improvement to VFR conditions is expected for Monday afternoon, but additional thunderstorms could redevelop with the sun/daytime heating. The primary area for redevelopment on Monday afternoon would be north of the atmospheric cap, more likely affecting east central MN and west central WI sites (KMSP/KRNH/KEAU). At this point confidence is low so have included a Prob30 mention. KMSP...Another round of thunderstorms arrives around the start of the TAF period, and persists through daybreak. Attendant MVFR conditions are expected, with a broken ceiling circa 3KFT lingering through much of the morning. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts. Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts. Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...MPG AVIATION...LS
Hazardous weather outlook, Jun 29, 12:38 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1238 AM CDT Mon Jun 29 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 300545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1238 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected to continue through the overnight hours. Large hail and damaging winds are the main threats, with an isolated tornado possible as well. Locally heavy rainfall is also likely with thunderstorms. A flash flood threat exists wherever multiple rounds of thunderstorms are able to redevelop over the same area. The greatest risk for flash flooding exists from east central Minnesota into far western Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Sunday. Daily chances for thunderstorms exist Monday through Thursday. Severe thunderstorms appear possible on Wednesday. Very warm temperatures and humid conditions are expected through much of the upcoming week. Heat indices of 90 to 100 degrees are expected on Monday afternoon. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed overnight.
In the hours before
Special weather statement, Jun 29, 1:45 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
145 AM CDT Mon Jun 29 2020
MNZ056-057-065-290745-
Chippewa-Kandiyohi-Renville-
145 AM CDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
CHIPPEWA...NORTH CENTRAL RENVILLE AND SOUTHWESTERN KANDIYOHI
COUNTIES...
At 145 AM CDT, a strong thunderstorm was located near Prinsburg, or
14 miles south of Willmar, moving east at 10 mph.
Heavy rainfall is ongoing with this storm.
Locations impacted include...
Olivia, Raymond, Prinsburg, Danube, Blomkest, Svea and Priam.
This includes the following highways...
U.S. Highway 212 between mile markers 71 and 77.
U.S. Highway 71 between mile markers 91 and 118.
Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 4505 9559 4512 9539 4506 9504 4487 9497
4467 9499 4494 9527
TIME...MOT...LOC 0645Z 251DEG 7KT 4493 9509
JRBLocal storm report, Jun 29, 2:37 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
237 AM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM FLASH FLOOD BALDWIN 44.97N 92.37W
06/29/2020 ST. CROIX WI 911 CALL CENTER
NUMEROUS ROADS FLOODED, ONE WASHED OUT.
&&
BORGHOFFSpecial weather statement, Jun 29, 2:42 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
242 AM CDT Mon Jun 29 2020
MNZ068-069-290830-
Carver-Scott-
242 AM CDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SCOTT AND CENTRAL CARVER
COUNTIES...
At 242 AM CDT, a strong thunderstorm with very heavy rainfall was
located near Carver, or 26 miles southwest of Minneapolis, moving
east at 25 mph.
Wind gusts up to 50 mph and heavy rain are possible with this storm.
Locations impacted include...
Eden Prairie, Burnsville, Shakopee, Savage, Chaska, Chanhassen, Prior
Lake, Waconia, Victoria, Belle Plaine, Jordan and Carver.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4463 9381 4464 9377 4467 9377 4468 9384
4478 9391 4490 9361 4489 9352 4481 9352
4481 9343 4478 9335 4474 9332 4468 9332
4455 9375
TIME...MOT...LOC 0742Z 252DEG 22KT 4474 9371
JRBSpecial weather statement, Jun 29, 3:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Mon Jun 29 2020
MNZ063-069-070-076>078-290900-
Washington-Le Sueur-Dakota-Rice-Goodhue-Scott-
303 AM CDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT DAKOTA...EASTERN LE SUEUR...
SOUTHEASTERN SCOTT...WEST CENTRAL GOODHUE...RICE AND SOUTHERN
WASHINGTON COUNTIES...
At 303 AM CDT, a strong thunderstorm was located near Elko New
Market, or 14 miles northwest of Northfield, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Faribault, Northfield, Bloomington, Eagan, Burnsville, Lakeville,
Apple Valley, Cottage Grove, Inver Grove Heights, Savage, Prior Lake
and Hastings.
This includes Interstate 35 between mile markers 50 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4431 9382 4479 9334 4481 9325 4486 9320
4484 9277 4475 9281 4473 9276 4419 9316
4420 9345
TIME...MOT...LOC 0803Z 279DEG 32KT 4460 9338
JRBSpecial weather statement, Jun 29, 4:29 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
429 AM CDT Mon Jun 29 2020
MNZ067-069-075-076-291015-
Le Sueur-Sibley-Scott-Nicollet-
429 AM CDT Mon Jun 29 2020
...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LE
SUEUR...SIBLEY... SCOTT AND NICOLLET COUNTIES...
At 428 AM CDT, thunderstorms with heavy rain were clustered near Le
Center, or 20 miles west of Faribault, moving northeast at 10 mph.
Locations impacted include...
New Ulm, Bloomington, Burnsville, Lakeville, Shakopee, Savage, Prior
Lake, North Mankato, St. Peter, New Prague, Belle Plaine and Jordan.
This includes the following highways...
Interstate 35 between mile markers 75 and 80.
U.S. Highway 14 between mile markers 102 and 105, and between mile
markers 110 and 130.
U.S. Highway 169 between mile markers 56 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4445 9478 4446 9463 4469 9463 4470 9450
4463 9449 4463 9426 4472 9425 4472 9390
4468 9389 4468 9377 4464 9375 4471 9362
4480 9357 4479 9333 4454 9328 4453 9353
4420 9353 4424 9401 4417 9401 4416 9409
TIME...MOT...LOC 0928Z 239DEG 9KT 4438 9367
JRBSpecial weather statement, Jun 29, 4:33 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Mon Jun 29 2020
MNZ063-070-077-078-WIZ023-024-291030-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
433 AM CDT Mon Jun 29 2020
...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
DAKOTA...GOODHUE... RICE...WASHINGTON...PIERCE AND ST. CROIX
COUNTIES...
At 432 AM CDT, thunderstorms with heavy rain were near east central
and west central Wisconsin, moving northeast at 5 mph.
Locations impacted include...
St. Paul, Faribault, Northfield, Red Wing, River Falls, Bloomington,
Eagan, Woodbury, Burnsville, Lakeville, Apple Valley and Maplewood.
This includes the following highways...
Interstate 35 between mile markers 50 and 74, and between mile
markers 79 and 80.
Interstate 94 in Wisconsin between mile markers 1 and 30.
U.S. Highway 61 between mile markers 82 and 104.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4453 9353 4454 9328 4473 9333 4481 9327
4492 9313 4489 9299 4512 9298 4514 9303
4519 9299 4521 9216 4454 9213 4454 9231
4450 9230 4446 9224 4445 9243 4437 9243
4436 9255 4420 9255 4420 9352
TIME...MOT...LOC 0932Z 236DEG 6KT 4454 9295
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:06 PM CDT | Tornado Warning | MPX | Goodhue | 24 min |
| Jun 28, 7:14 PM CDT | Special Weather Statement | MPX | Dakota | 31 min |
| Jun 28, 7:25 PM CDT | Special Weather Statement | MPX | Washington | 35 min |
| Jun 28, 7:46 PM CDT | Special Weather Statement | MPX | Dakota | 29 min |
| Jun 28, 10:27 PM CDT | Special Weather Statement | MPX | Washington | 2 hr |
| Jun 28, 10:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 23 min |
| Jun 28, 11:15 PM CDT | Special Weather Statement | MPX | Nicollet | 45 min |
| Jun 28, 11:30 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Jun 29, 12:01 AM CDT | Special Weather Statement | MPX | Sibley | 29 min |
| Jun 29, 12:21 AM CDT | Tornado Warning | MPX | Sibley | 39 min |
| Jun 29, 12:46 AM CDT | Special Weather Statement | MPX | Renville, Sibley | 59 min |
| Jun 29, 1:19 AM CDT | Flash Flood Warning | MPX | McLeod, Renville, Sibley | 3 hr |
| Jun 29, 1:31 AM CDT | Flash Flood Watch | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more | 10 hr |
| Jun 29, 1:45 AM CDT | Special Weather Statement | MPX | Chippewa | 60 min |
| Jun 29, 2:42 AM CDT | Special Weather Statement | MPX | Carver, Scott | 48 min |
| Jun 29, 3:03 AM CDT | Special Weather Statement | MPX | Dakota, Le Sueur, Rice | 57 min |
| Jun 29, 4:27 AM CDT | Heat Advisory | MPX | Anoka, Carver, Chippewa, Dakota, Hennepin, Lac qui Parle and 6 more | 8 hr |
| Jun 29, 4:29 AM CDT | Special Weather Statement | MPX | Le Sueur, Nicollet, Scott, Sibley | 46 min |
| Jun 29, 5:49 AM CDT | Special Weather Statement | MPX | Pope, Swift | 56 min |
| Jun 29, 6:46 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 59 min |
| Jun 29, 7:18 AM CDT | Special Weather Statement | MPX | Le Sueur | 57 min |
| Jun 29, 7:23 AM CDT | Flash Flood Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet | 5 hr |
| Jun 29, 8:17 AM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Jun 29, 8:33 AM CDT | Flash Flood Warning | MPX | Le Sueur, Rice | 3 hr |
| Jun 29, 8:34 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 26 min |
| Jun 29, 9:18 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 57 min |
| Jun 29, 11:40 AM CDT | Areal Flood Warning | MPX | Le Sueur, Rice | 4 hr |
| Jun 29, 3:57 PM CDT | Special Weather Statement | MPX | Mille Lacs | 63 min |
| Jun 29, 4:27 PM CDT | Special Weather Statement | MPX | Todd | 33 min |
| Jun 29, 5:02 PM CDT | Special Weather Statement | MPX | Morrison, Todd | 58 min |
| Jun 29, 6:04 PM CDT | Special Weather Statement | MPX | Morrison | 71 min |
| Jun 29, 6:42 PM CDT | Flash Flood Warning | MPX | Morrison | 5 hr |
| Jun 28, 7:30 PM CDT | Special Weather Statement | MPX | Pierce | 30 min |
| Jun 28, 7:49 PM CDT | Special Weather Statement | MPX | Pierce | 41 min |
| Jun 28, 7:51 PM CDT | Tornado Warning | MPX | Pierce | 24 min |
| Jun 28, 8:31 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| Jun 28, 8:43 PM CDT | Special Weather Statement | MPX | Pierce | 17 min |
| Jun 28, 8:59 PM CDT | Special Weather Statement | MPX | Dunn | 61 min |
| Jun 28, 9:50 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 25 min |
| Jun 28, 10:14 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| Jun 29, 2:04 AM CDT | Flash Flood Warning | MPX | Barron, Dunn, Pierce, Saint Croix | 5 hr |
| Jun 29, 4:53 AM CDT | Flash Flood Warning | MPX | Dunn, Pierce, Saint Croix | 3 hr |
| Jun 29, 5:08 AM CDT | Special Weather Statement | MPX | Chippewa, Pepin, Rusk | 67 min |
| Jun 29, 6:48 AM CDT | Areal Flood Warning | MPX | Barron, Dunn, Pierce, Polk, Saint Croix | 10 hr |
| Jun 29, 7:40 AM CDT | Areal Flood Warning | MPX | Dunn, Pierce, Saint Croix | 5 hr |
| Jun 29, 12:49 PM CDT | Areal Flood Warning | MPX | Dunn, Pierce, Saint Croix | 3 hr |
| Jun 29, 4:58 PM CDT | Areal Flood Warning | MPX | Pierce, Saint Croix | 17 hr |
Nearby
Special Weather Statements in Minnesota, 2020Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.